MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE HA CTD ACET SHELL 48MM; ORTHOPAEDIC BONE PIN, NON-BIOABSORBABLE

SMITH & NEPHEW, INC. R3 3 HOLE HA CTD ACET SHELL 48MM; ORTHOPAEDIC BONE PIN, NON-BIOABSORBABLE
Catalog Number 71331948
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Injury (2348); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/04/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during left thr procedure, on insertion the shell was positioned and impacted with mallet onto r3 shell impactor/positioner as per standard technique.The shell impactor became loose and the tip (about 1-2mm) sheared off impactor thread and stayed wedged in the shell apex.The sheared off tip was attempted to be removed but surgeon could not twist out.Surgeon decided to remove shell as he wasn't happy leaving tip in and wasn't sure if shell was fully seated and stable.Procedure was completed with other 48mm shell.3-5 minutes delayed reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection confirms the stated failure.A piece of the r3 shell impactor is stuck inside the 48mm shell.The device was manufactured in 2020.A medical investigation was conducted and confirms based on the information provided, the root cause could not be definitively concluded and the patient impact beyond the negligible surgical delay could not be determined.No further medical assessment could be rendered at this time.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Possible probable cause could include but not limited the user error.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 3 HOLE HA CTD ACET SHELL 48MM
Common Device Name
ORTHOPAEDIC BONE PIN, NON-BIOABSORBABLE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10110902
Report Number1020279-2020-01942
Device Sequence Number16974343
Product Code JDH
UDI-Device Identifier03596010597724
UDI-Public3596010597724
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Catalogue Number71331948
Device Lot Number20BM10063
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2020
Initial Date Received by Manufacturer 05/04/2020
Supplement Date Received by Manufacturer02/01/2021
Initial Report FDA Received Date06/02/2020
Supplement Report FDA Received Date02/02/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;